Drug Overdose: What To Do When It Hits Home
Overdosing on drugs or other types of chemicals occurs when a person takes more than a medically recommended dose, when someone is particularly sensitive to certain medications or substances, or when someone is attempting to abuse that substance to get high, either occasionally or as a result of a drug addiction. In particular, a person can overdose on illicit drugs when a person’s metabolism can’t detoxify the drug fast enough.
LIKE BlackDoctor.org on Facebook! Get Your Daily Medicine…For LIFE!
[ione_facebook_like_box url_segment=blackdoctor.org height=”260″]
This type of overexposure is otherwise considered to be a type of poisoning – the higher the dosage, or the greater the extent of time, the more dangerous this poisoning can be.
Drug Overdose: Why?
- Drug overdoses can involve people of any age, but it is most common in very young children (from crawling age to about 5 years) and among teenagers to those in their mid-30s.
- The cause of a drug overdose is either by accidental overuse or by intentional misuse.
- Adolescents and adults are more likely to overdose on one or more drugs in order to harm themselves. Attempting to harm oneself may represent a suicide attempt.
- People who purposefully overdose on medications frequently suffer from underlying mental health conditions.
Drug Overdose: Symptoms To Look For
When someone overdoses on a drug, the effects may be a heightened level of the therapeutic effects seen with regular use. In addition, side effects can become more pronounced, and other effects can appear that wouldn’t normally occur with normal use. Some overdoses can actually worsen a chronic disease. For example, an asthma attack or chest pains may be triggered.
During a drug overdose:
- Vital signs (temperature, pulse rate, respiratory rate, blood pressure) may increase, decrease, disappear, and/or become life threatening.
- Grogginess, mental confusion, even coma and occur.
- An additional danger is the affected person breathing vomit into the lungs and aspirating.
- Skin can be either clammy and cool, sweaty, hot or dry.
- Chest pains can occur due to heart or lung damage.
- Shortness of breath may also occur, with breathing becoming rapid, slow, deep or shallow.
- Abdominal pain, nausea, vomiting, and diarrhea are possible. Vomiting blood, or blood in bowel movements, can be life threatening.
- Organ damage can also occur, depending on the particular drug type.
Drug Overdose: What To Do First
A doctor, emergency room or local poison center may be able to help determine the seriousness of a suspected drug overdose. Development of any symptoms after drug overdose requires immediate and accurate information about the specific name of the drug, the amount of the drug ingested, and the time when the drug was taken. Often, the bottle the drug came in will have the information needed.
The most important steps you need to take include:
- Call 911. If you can’t call someone, take the overdosed person as quickly as possible to the nearest emergency room.
- Be aware of the fact that people respond differently to drug overdoses, regardless of the seriousness of the situation. Some people will appear to be very ill, while others will show milder, less serious-seeming symptoms.
- A person unwilling to go to the hospital may need persuasion by trained professionals in emergency medical services (paramedics and ambulance personnel) or the law enforcement community. Family members are also often helpful in persuading the person to seek medical care.
- Anyone who is with a person who overdoses on drugs can assist by finding all medication or chemical containers and bringing them to the emergency room.